Pets Smart / Banfield Informative - Metronidazole Medication
N/A, ILLINOIS -- My Boyfriend and I owned a beautiful 2yr old neo mastiff named Dino. We took him to Banfield in October of 08 because he had watery stools, and was vomiting. So he was given Metronidazole for his sickness. Dino was taking the pills twice daily at 500 mg. We noticed that it did make him VERY thirsty but the watery stools and vomiting stopped. well he started to get sick little by little we noticed that he looked slimmer, very thirsty, and was just acting very different. One day we came home ( First week in December) and found our Poor Dino on the floor in a pile of blood and was having a seizure. The scene was unexplainable and horrifying. We Rushed him to the hospital and they sedated him right away. We couldn't think of the medication that was given to him (in October) at the time so test were performed and wasn't looking good for dino. after a 1,200 + dollar bill and still couldn't determine the cause that night. Our option was to keep him over night( that meant more $) and taking him to a Neurologist the next day, or to put him down. It really wasn't looking good for poor Dino we don't know how long he was having a seizure and that of course meant brain damage. So we had to make the decision and put him down. VERY VERY hard decision. We didn't only loose a dog we lost a friend, a protector of our family, we lost our child...
So the other day I ran into the bottle of Metronidazole and did some research. found out that side affects/ overdose are:Dogs and cats: Symptoms of overdose of Metronidazole include the gastrointestinal signs (anorexia, vomiting) and neurological signs including depression, ataxia, disorientation, head-tilt, tremors, bradycardia, rigidity, stiffness, and seizures. Neurologic signs may occur due to acute overdose although they are more commonly seen in animals that are on long-term moderate or high doses (oral doses greater than 66 mg/kg/day). Signs of chronic toxicity often begin 7-12 days following the start of treatment. After the drug is discontinued, it may be several days to two weeks before these neurological signs begin to diminish.
Just wanted to pass on this info to pet owners to be aware of. We are continuing to do research and possibly take legal action if needed.
Thanks for you're time.